Announcement

Collapse
No announcement yet.

intercostal muscle pain

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    intercostal muscle pain

    Hi folks, as we near Christmas and I dont want to be worrying the family, I have been experiencing some intercostal muscle pain (im no GP but the muscles at the sides so assuming these are they) and wondering if anyone else experiencing the same and what you could do alleviate it? I've been taking Ibuprofen and Paracetamol and its taken the edge off but still rather unpleasant and hindering me doing stuff at hope as I have to keep having a rest in between stuff.

    Also started doing the CAGE Yoga position (after the pain started) and my stacked breathing exercises. Now unsure whether this would make it worse, or improve it or not make much difference at all. Any help appreciated as I have a breathing consultant appointment in January but dont want Christmas to be unpleasant if I can do anything to alleviate it a bit

    My Riluzole dosage has been dropped to 1 per day as my ALS liver levels rose so I dont know if that impacts what sort of meds you could take re painkillers?

    #2
    Originally posted by Worsleybird View Post
    I have been experiencing some intercostal muscle pain (im no GP but the muscles at the sides so assuming these are they) and wondering if anyone else experiencing the same and what you could do alleviate it?
    The intercostal muscles are between the ribs - by the "muscles at the sides", do you mean the sides of your chest/ribs or of your abdomen?

    Anyhoo, it's fairly common to get cramps or spasms in any muscle, particularly if it's being overused (don't think of 'overuse' as doing 100 situps etc!), but it's usually, but not always, caused by a muscle being asked to over perform and it's not happy. I regularly get cramp in my intercostals and, if I cough, my sides can go into spasm.

    Ideally a Physio should assess you, or the GP, who can prescribe Baclofen if it is due to high muscle tone or quinine if it's cramp. Magnesium is a good supplement to take for cramps, as is CBD oil.

    Perhaps the yoga is overstretching those muscles, perhaps breath stacking is aggravating tight muscles - I don't know, but you might see a correlation, or a Physio/GP might need to examine you. That's not saying no more exercising, just to get professional input.

    I saw you mention side effects from the Hyoscine patches, which are common and which I also had. Hyoscine crosses the blood-brain barrier, so gets into the central nervous system. I was switched to Glycopyrronium Bromide, which does not cross into the brain, and works a treat for me. There are several other meds and interventions available, ask for alternatives. xx
    ​Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
    Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

    Comment


      #3
      Hi I have not had this pain. Dont forget other things go on with our bodies outside of mnd. Maybe pulled it re yoga

      However I'm trying a range of pain relief and I'm on butrans patch. It stays on for 7 days. I had start on 5mg and build up to 15mg. I am used to opiods so I don't get bad side effects etc.

      Be careful how much you stretch your muscles though re fatigue. I limit myself to just stretches and range of movement for my joints. Also I do massage my atrophy affected muscles with coconut oil. Not sure if it does any good but its smells nice.
      Diagnosed May 2021 bulbar onset als.

      Comment


        #4
        Originally posted by Worsleybird View Post
        My Riluzole dosage has been dropped to 1 per day as my ALS liver levels rose so I dont know if that impacts what sort of meds you could take re painkillers?
        Sorry
        Worsleybird
        Forum Member
        Worsleybird I forgot to answer that point.

        Sustained use of paracetamol at maximum dose can also raise ALT levels but normal, intermittent use shouldn't be an issue - ask your GP or Pharmacist.

        If you're going to take regular ibuprofen, you may need to take a PPI medicine to protect against damage to your stomach lining - again, ask your GP or Pharmacist. (I take Lansoprazole) xx
        ​Diagnosed 03/2007. Sporadic Definite ALS/MND Spinal (hand) Onset.
        Eye gaze user - No functional limbs - No speech - Feeding tube - Overnight NIV.

        Comment


          #5
          Thanks guys for all your suggestions. Very difficult to know if something to do with MND or just aging or just bad posture or even something to do with breathing as consultant said my overnight test (oximeter) showed some minor abnormalities. However neuro nurse spoken to consultant and said ok to take paracetamol within the recommended dose. If continues then see GP (hmmm cant book an appointment online and 80 people at a time in the phone queue). MND can be very peculiar - I get a range of things for a week(s) then they disappear and something else starts. Like being slowly tortured.

          Comment

          Working...
          X